Utah, 2003Lightning Strike in Utah, August 29, 2003
August 29, 2003 · NWS SLC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 29, 9:10 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 29, 9:10 AM MST, 1 hour 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT FRI AUG 29 2003
.SYNOPSIS...AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE INTO
NORTHERN UTAH TODAY...AND LINGER INTO SATURDAY. ANOTHER VERY WEAK
DISTURBANCE WILL CROSS SOUTHERN UTAH LATE IN THE WEEKEND.
.DISCUSSION...SITUATION SHAPING UP FOR ACTIVE CONVECTION ACROSS THE
NRN HALF OF THE FORECAST AREA THROUGH AT LEAST THIS EVENING. THE
DRIVING FORCE FOR THIS CONVECTION WILL BE THE UPPER LOW APPROACHING
SW IDAHO LATE THIS MORNING. THIS FEATURE WILL MOVE INTO NW UT/SE ID
LATER THIS AFTERNOON...THEN LINGER OVER SW WY/NE UT TONIGHT AND
THROUGH MUCH OF SATURDAY.
A VORTICITY LOBE ROTATING NE OUT AHEAD OF THE MAIN LOW TRIGGERING
SHOWERS/STORMS ACROSS NW UT THIS MORNING. THIS ACTIVITY COULD FADE
ONLY BRIEFLY IN THE WAKE OF THE VORTICITY LOBE AS IT ROTATES E-NE
OUT OF THE AREA EARLY THIS AFTERNOON.
THE MAIN ACTION SHOULD ASSOCIATE WITH THE UPPER LOW LATER THIS
AFTERNOON/EVENING. A WEAK SURFACE BOUNDARY STALLED OVER THE NW
DESERT THIS MORNING WILL BEGIN TO MOVE SE SHORTLY AS IT PHASES
WITH THE UPPER LEVEL BAROCLINIC ZONE SAGGING SOUTH THROUGH EXTREME
NW UT. COMBINE THIS LOW-LEVEL LIFT WITH THE DYNAMICS FROM THE
APPROACHING LOW AND GOOD MOISTURE AND WIDESPREAD PRECIP A GOOD
BET. ADD TO THIS DECENT SHEAR BETWEEN 850-400 MB ALONG SOME JET
SUPPORT EARLY THIS EVENING...AND THE POTENTIAL FOR STRONG
THUNDERSTORMS WITH HAIL COME INTO THE MIX.
WILL UPDATE THE NRN ZONES TO UP THE THREAT OF PRECIP A BUT TODAY...
OTHERWISE THE TRENDS LOOK GOOD IN THE EARLY MORNING PACKAGE.
SLC 673 CDC 330 CONGER
.SLC...NONE.
Hazardous weather outlook, Aug 29, 5:00 AM MST, 6 hours before
IDZ024-025-UTZ001>021-WYZ021-2301300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI AUG 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
STRONG THUNDERSTORMS ARE POSSIBLE OVER NORTHWEST UTAH THIS AFTERNOON
AND EVENING. SOME OF THESE MAY PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 29, 9:38 AM MST, 1 hour 22 minutes before
IDZ024-025-UTZ001>011-023-024-WYZ021-292100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1038 AM MDT FRI AUG 29 2003
...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
A MOIST AND UNSTABLE AIR MASS OVER THE STATE TODAY WILL INTERACT WITH
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION THIS AFTERNOON
AND EVENING. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING. STRONG THUNDERSTORMS MAY PRODUCE DAMAGING WIND...
HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING. THE GREATEST POTENTIAL
FOR STRONG STORMS WILL BE IN THE NORTHWESTERN PORTION OF THE STATE.
EVERYONE IN THESE AREAS IS URGED TO MAINTAIN A HEIGHTENED AWARENESS
OF THE WEATHER TODAY. MONITOR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES AND FOR ANY SEVERE WEATHER WATCHES
OR WARNINGS.
HALL
Lightning, Utah
- When
- August 29, 11:00 AM MST
- Where
- Utah County, Central Portion
- Injuries
- 1 direct, 0 indirect
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 40.120, -111.670 (the zone’s center; the record gives no point)
A 26-year-old hiker was seriously injured after being struck by lightning high on Mt. Timpanogos. He was struck in the head, and the bolt exited his left ankle.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New York, August 29, 2003$400,000 · 70 kt wind · 1 event
- Tornado in New York, August 29, 2003$100,000 · F1 · 1 event
- Flash Flood and Hail in Ohio, August 29, 2003$250,000 · 0.88 in hail · 2 events
- Lightning Strike in Maryland, August 29, 2003$50,000 · 1 event
- Damaging Wind in New York, August 29, 2003$50,000 · 70 kt wind · 1 event
- Damaging Winds in New York, August 29, 2003$40,000 · 52 kt wind · 4 events
- Flash Flood in New Mexico, August 29, 2003$30,000 · 1 event
- Flash Flooding in Texas, August 29, 2003$15,000 · 8 events
- Flash Flood in Texas, August 29 to 30, 2003$20,000 · 1 event
- Flash Flooding and Heavy Rain in Kansas, August 29 to 30, 200312 events
- Damaging Wind in New York, August 29, 2003$15,000 · 55 kt wind · 1 event
- Winter Storm in Wyoming, August 29 to 31, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327788.